Alert archive / Kentucky / Flash Flood Warnings in 1998

Flash Flood Warning 63, NWS Jackson, KY

May 25, 1998Bell County, Kentucky

NWS Jackson, KY issued this flash flood warning at May 25, 1998, 9:47 PM EDT for Bell County, Kentucky. It was in force for 88 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
May 25, 1998, 9:47 PM EDT (01:47 UTC)
Expired
May 25, 1998, 11:15 PM EDT
In force
88 min
Issued by
NWS Jackson, KY
Area
Whole counties

County Bell County, KY

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 00:00Z, 1.8 hours before the alert went out and 270 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 00:00Z on 1998-05-26Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1955 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 00:00Z on 1998-05-26The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 62 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1955 J/kg
Mixed-layer CIN
-2 J/kg
Mixed-layer LCL
1180 m above ground
0-6 km bulk shear
42 kt
0-1 km storm-relative helicity
62 m²/s²
0-3 km storm-relative helicity
139 m²/s²
Significant tornado parameter
0.4
Supercell composite
3.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KJKL 260150 RRA
FFWJKL
KYC013-260315-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE JACKSON KY
947 PM EDT MON MAY 25 1998

THE NATIONAL WEATHER SERVICE IN JACKSON HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  BELL COUNTY IN SOUTHEASTERN KENTUCKY.

* UNTIL 1115 PM EDT.

* AT 945 PM EDT... NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  THUNDERSTORM WITH VERY HEAVY RAIN NEAR PINEVILLE...OR 10 MILES
  NORTH OF MIDDLESBORO... MOVING NORTHEAST AT 10 MPH.

* A WEATHER SPOTTER REPORTS WATER OVER THE ROAD ON ROUTE 66 NORTH OF.
  PINEVILLE. RADAR ESTIMATES OVER ONE AND ONE-HALF /1.7/ INCHES OF.
  RAIN HAS FALLEN OVER PARTS OF BELL COUNTY IN JUST ONE HOUR..

DON'T DRIVE INTO AREAS WHERE WATER COVERS THE ROAD!

BALLARD


&

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, KY wrote its last area forecast discussion before this flash flood warning went out at May 25, 2:15 AM EDT, 19 hours 32 minutes earlier.

Area forecast discussion, May 25, 2:15 AM EDT, 19 hours 32 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSON KY
215 AM EDT MON MAY 25 1998

KEYING IN ON TWO THINGS TONIGHT. FIRST IS STRONG CONVECTION OCCURRING
OVER S MO WHICH COULD WORK ITS WAY INTO EAST KY AS SOON AS LATE
MORNING IF IT HOLDS TOGETHER THAT LONG. SECOND FEATURE SHOWS UP OVER
BAJA CALIFORNIA ON WV SAT LOOPS. THIS FEATURE WILL BE WORKING ITS WAY
INTO OUR AREA IN THE MONDAY NIGHT/TUESDAY MORNING TIME FRAME AND IS
NOT HANDLED WELL BY THE MODELS AT ALL.

THE MCC OVER S MO WILL EITHER PROPOGATE EASTWARD INTO MY AREA TODAY OR
REGENERATE MONDAY AFTERNOON OVER WESTERN PORTIONS OF KY/TN AND THEN
MOVE ACROSS E KY MONDAY EVENING. THIS WARRANTS MEDIUM TO HIGH POPS FOR
THE STANDARD LATE AFTERNOON/EVENING/NOCTURNAL BIAS FOR TSRA HERE.
MIGHT AS WELL MENTION HVY RAIN IN THE ZFP WITH DEWPOINTS PUSHING 70
AND HIGH THETA-E VALUES (330-340K) THAT HAVE BEEN ASSOCIATED WITH THE
FRONT SO FAR.

PRECIPITABLE WATERS ARE ON THE ORDER OF 1.3 INCHES MONDAY AND MONDAY
NIGHT. H8 JET OF 35 KNOTS WILL IMPINGE ON THE FRONT MONDAY EVENING.
WITH AN EAST/WEST BOUNDARY IN PLACE AND LI/S TO -6 AND K INDICES OF
30-34 ALL POINT TOWARD POSSIBLE HYDRO PROBLEMS. WE SHOULD PROBABLY
CONSIDER HOISTING FFA FOR MY CWA FOR MONDAY AFTERNOON THROUGH TUESDAY
MORNING.

POPS STILL IN ORDER FOR TUESDAY AS FRONT BEGINS TO SLIP EVER SO SLOWLY
SOUTHWARD WITH TIME.

LOOKS LIKE THIS WET REGIME WILL FINALLY COME TO AN END TUESDAY NIGHT
AS FRONT SLIPS ON BY TO THE EAST AND WE ARE DOMINATED BY WEAK HIGH
PRESSURE TO OUR NORTHWEST.

TEMPS WILL DEPEND ON HOW MUCH MID AND HIGH CLOUDINESS IS AROUND TO
INHIBIT HEATING. LESS CLOUDS WILL PUSH TEMPS HIGHER. AROUND 80 WILL
PROBABLY WORK TODAY FOR THE JKL/5I3 GROUP WITH LOWER 80S WITHIN REACH
FOR LOZ/SME GROUP.

THE FOLLOWING GUIDANCE IS FOR COORDINATION PURPOSES ONLY. OFFICIAL
FORECASTS CAN BE FOUND IN THE PRODUCT SDFZFPKY.

JKL  80/62/77  576
LOZ  83/65/80  585

INGRAM

The office that day

Everything else NWS Jackson, KY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 25, 8:06 PM EDTSevere Thunderstorm WarningJKLPulaski59 min
May 25, 8:49 PM EDTSevere Thunderstorm WarningJKLLaurel46 min
May 25, 9:01 PM EDTSevere Thunderstorm WarningJKLPulaski34 min
May 25, 9:07 PM EDTTornado WarningJKLLaurel33 min
May 25, 9:22 PM EDTSevere Thunderstorm WarningJKLClay48 min
May 25, 9:31 PM EDTSevere Thunderstorm WarningJKLBell49 min
May 25, 9:57 PM EDTSevere Thunderstorm WarningJKLHarlan63 min
May 25, 10:13 PM EDTSevere Thunderstorm WarningJKLLeslie47 min
May 25, 11:21 PM EDTFlash Flood WarningJKLBell4 hr

Nearby

Flash Flood Warnings in Kentucky, 1998Every flash flood warning in 1998

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.